Alert archive / Arizona / Freeze Warnings in 2008

Freeze Warning 3, NWS Tucson, AZ

December 9, 2008

NWS Tucson, AZ issued this freeze warning at Dec 9, 2008, 2:25 PM MST. It took effect at Dec 10, 2008, 12:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2008, 2:25 PM MST (21:25 UTC)
In effect from
Dec 10, 2008, 12:00 AM MST
Expired
Dec 10, 2008, 5:09 AM MST
In force
5 hr
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KTWC 092125
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST TUE DEC 9 2008

...FREEZING OR NEAR FREEZING TEMPERATURES ACROSS SOUTHEAST 
ARIZONA TONIGHT...

.A COLD AIRMASS CONTINUES TO FILL IN BEHIND AN EXITING DISTURBANCE
WHICH RESIDES ACROSS NEW MEXICO THIS AFTERNOON. THIS COOLER AIR
COMBINED WITH LOWER HUMIDITIES WILL CAUSE FREEZING OR NEAR
FREEZING TEMPERATURES TONIGHT INTO WEDNESDAY MORNING ACROSS
PORTIONS OF SOUTHEAST PINAL...THE TOHONO OODHAM NATION AND EASTERN
PIMA COUNTY.

AZZ029-032-033-101600-
/O.NEW.KTWC.FZ.W.0003.081210T0700Z-081210T1600Z/
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-
225 PM MST TUE DEC 9 2008

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
WEDNESDAY. 

A COLD AIRMASS CONTINUES TO FILL IN BEHIND AN EXITING DISTURBANCE
WHICH RESIDES ACROSS NEW MEXICO. THIS COOLER AIR...COMBINED WITH
LOWER HUMIDITIES WILL CAUSE FREEZING OR NEAR FREEZING TEMPERATURES
TONIGHT INTO WEDNESDAY MORNING ACROSS PORTIONS OF SOUTHEAST PINAL...
THE TOHONO OODHAM NATION AND EASTERN PIMA COUNTY...INCLUDING
LOCATIONS WITHIN THE TUCSON METRO AREA. ALTHOUGH NOT ALL LOCATIONS
ACROSS THE METRO AREA WILL FREEZE TONIGHT...AREAS NEAR WASHES AS
WELL AS COOLER OUTLYING AREAS WILL DIP BELOW THE FREEZING MARK.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE VEGETATION. IT IS A GOOD
IDEA TO COVER PLANTS...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS
TO PROTECT THEM FROM FREEZING.

$$
2 follow-up statements
000 
WWUS75 KTWC 101050
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
350 AM MST WED DEC 10 2008

...FREEZING OR NEAR FREEZING TEMPERATURES ACROSS SOUTHEAST
ARIZONA THIS MORNING...

.A COLD AIRMASS CONTINUES TO FILL IN BEHIND AN EXITING DISTURBANCE
WHICH RESIDES ACROSS WEST TEXAS THIS MORNING. THIS COOLER AIR
COMBINED WITH LOWER HUMIDITIES WILL CAUSE FREEZING OR NEAR
FREEZING TEMPERATURES EARLY THIS MORNING ACROSS PORTIONS OF
SOUTHEAST PINAL...EXTREME SOUTHEAST PORTIONS OF THE TOHONO OODHAM
NATION AND EXTREME EASTERN PORTIONS OF PIMA COUNTY.

AZZ029-032-033-101600-
/O.CON.KTWC.FZ.W.0003.000000T0000Z-081210T1600Z/
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-
350 AM MST WED DEC 10 2008

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

A COLD AIRMASS CONTINUES TO FILL IN BEHIND AN EXITING DISTURBANCE
WHICH RESIDES ACROSS WEST TEXAS. THIS COOLER AIR...COMBINED WITH
LOWER HUMIDITIES WILL CAUSE FREEZING OR NEAR FREEZING TEMPERATURES
EARLY THIS MORNING ACROSS PORTIONS OF SOUTHEAST PINAL...THE
EXTREME SOUTHEAST PORTIONS OF THE TOHONO OODHAM NATION AND EXTREME
EASTERN PIMA COUNTY...INCLUDING LOCATIONS MAINLY ALONG THE FRINGES
OF THE TUCSON METRO AREA. ALTHOUGH NOT ALL LOCATIONS ACROSS THE
METRO AREA WILL FREEZE...AREAS NEAR WASHES AS WELL AS COOLER 
OUTLYING AREAS WILL DIP BELOW THE FREEZING MARK.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE VEGETATION. IT IS A GOOD
IDEA TO COVER PLANTS...IF POSSIBLE...WITH CLOTH SHEETS OR 
BLANKETS TO PROTECT THEM FROM FREEZING.

$$
000 
WWUS75 KTWC 101209
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
509 AM MST WED DEC 10 2008

AZZ029-032-033-101315-
/O.CAN.KTWC.FZ.W.0003.000000T0000Z-081210T1600Z/
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-
509 AM MST WED DEC 10 2008

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE FREEZE
WARNING. 

TEMPERATURES ACROSS THE PREVIOUSLY WARNED AREA OF EXTREME
SOUTHEASTERN PORTIONS OF CENTRAL PIMA COUNTY...EASTERN PORTIONS OF
PINAL COUNTY AND EXTREME SOUTHEAST AND EASTERN PORTIONS OF PIMA
COUNTY HAVE NOT DIPPED LOW ENOUGH TO JUSTIFY A FREEZE WARNING FOR
THIS MORNING. THE TEMPERATURE AS OF 5 AM MST AT THE TUCSON
INTERNATIONAL AIRPORT WAS 43 DEGREES. EARLIER THIS MORNING THE
LOW TEMPERATURE HAD FALLEN TO 40 DEGREES. THERE COULD BE A FEW
ISOLATED LOW LYING SPOTS THAT MAY APPROACH OR EVEN REACH 32 
DEGREES THIS MORNING...BUT THE AREA OF CONCERN IS NOT LARGE 
ENOUGH TO JUSTIFY KEEPING THE FREEZE WARNING IN EFFECT.
THEREFORE...THE FREEZE WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Dec 9, 9:45 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Dec 9, 9:45 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
945 AM MST TUE DEC 9 2008

.SYNOPSIS...THE STORM SYSTEM THAT BROUGHT ACCUMULATING SNOWS TO THE
WHITE MOUNTAINS AND A FEW VALLEY RAIN SHOWERS FROM TUCSON EAST EARLY
THIS MORNING HAS PUSHED INTO NEW MEXICO. COLD AIR IN ITS WAKE WILL
PROVIDE SOUTHEAST ARIZONA WITH A COOL DAY...WITH AFTERNOON
TEMPERATURES BELOW NORMAL. OTHERWISE...HIGH PRESSURE WILL BRING
WARMER TEMPERATURES FOR THE REMAINDER OF THE WEEK. A STRONG TROUGH
OF LOW PRESSURE WILL BRING UNSETTLED WEATHER WITH VALLEY RAIN AND
MOUNTAIN SNOW NEXT SUNDAY AND MONDAY.

&&

.DISCUSSION...THE LATEST WATER VAPOR IMAGERY INDICATED THAT THE
MAJORITY OF THE UPPER DISTURBANCE THAT BROUGHT SOME MOUNTAIN SNOW TO
OUR NECK OF THE WOODS HAS PUSHED INTO NEW MEXICO...WITH A LITTLE
PIECE OF ENERGY WRAPPING AROUND THE BACKSIDE THROUGH THE EAST CENTRAL
MOUNTAINS. ALTHOUGH THE MAJORITY OF THE SNOWFALL HAS ALREADY FALLEN
ACROSS NORTHERN GREENLEE AND NORTHERN GRAHAM COUNTIES...THERE IS
STILL A CHANCE TO SEE AN INCH OR TWO OF ADDITIONAL ACCUMULATION
THROUGH NOON. THEREFORE...I HAVE DECIDED TO KEEP WINTER WEATHER
ADVISORY GOING AND LET IT NATURALLY EXPIRE AT NOON MST. SOME MINOR
TWEAKS TO THE INHERITED FORECAST WITH AN UPDATE SENT OUT AROUND 930
AM MST.

OTHERWISE...LOOKS LIKE A COOL DAY ACROSS SOUTHEAST ARIZONA TODAY
WITH TEMPERATURES IN THE LOWER DESERTS ONLY IN THE UPPER 50S TO
LOWER 60S. THE HIGH AMPLITUDE RIDGE ACROSS THE WEST COAST WILL NUDGE
ITS WAY EAST THE NEXT 24 HOURS BEFORE FLATTENING OUT WHEN A GULF OF
ALASKA SHORTWAVE MAKES ITS WAY SOUTHEAST THE SECOND HALF OF THE WORK
WEEK. IN ANY EVENT...WE WILL SEE A WARMING OF TEMPERATURES THE NEXT
COUPLE OF DAYS OVER TODAY.

&&

.PREV DISCUSSION...POTENT SHORTWAVE DIVING THROUGH NORTHEAST ARIZONA
THIS MORNING ON SCHEDULE. SYSTEM HAS IMPRESSIVE COLD AIR
SUPPLY...LIFT AND DYNAMIC FORCING...AND WILL BE PRODUCING
ACCUMULATING SNOW IN THE WHITE MOUNTAINS THROUGH MIDDAY TODAY.
HANNAGAN MEADOW HAS ALREADY REPORTED DECENT SNOW ACCUMULATIONS...AND
AREA RADARS SHOW CONVECTIVE PRECIP BANDS APPROACHING THE NORTHEAST
CWA FROM THE NORTHWEST. EVEN SOME LIGHTNING DETECTED FROM THIS
ACTIVITY WEST AND SOUTHWEST OF SHOW LOW. WE WILL KEEP THE WINTER
WEATHER ADVISORY GOING THROUGH NOON...WITH 3 TO 6 INCHES LIKELY IN
MUCH OF THE WHITES BY NOON... AND LOCALLY HIGHER AMOUNTS ABOVE 6500
FEET. SOME OF THIS SNOW MAY COME DOWN VERY QUICKLY WITH THE PASSAGE
OF THE CONVECTIVE BANDS...AND COMBINED WITH GUSTY NORTH WINDS THIS
WILL CREATE HAZARDOUS TRAVEL IN PARTS OF GREENLEE COUNTY THROUGH
MIDDAY TODAY.

SHORTWAVE APPEARS TO BE FAR ENOUGH WEST ON IR IMAGERY TO AFFECT MUCH
OF THE EASTERN CWA THIS MORNING. INHERITED POP/WX GRIDS FROM TUCSON
EASTWARD LOOKED VERY GOOD AND WE LEFT THEM ALONE. QUITE A BIT OF
DYNAMICS PASSING THROUGH JUST EAST OF TUCSON FROM NOW UNTIL
NOON...SO FELT COMPELLED TO KEEP SHOWERS MENTIONED FROM TUCSON
EASTWARD. COLD AIR ADVECTION ASSOCIATED WITH THIS DISTURBANCE
PROMISES TO BRING SOUTHEAST ARIZONA A BRISK DAY...WITH AFTERNOON
TEMPERATURES STRUGGLING TO NEAR 60 IN TUCSON...ACTUALLY BELOW NORMAL
FOR MID DECEMBER. EASTERN ZONES WILL BE EVEN COOLER. CLEAR SKIES
ALLOW FOR GOOD RADIATIONAL COOLING TONIGHT...AND THE COOLEST MORNING
WE HAVE SEEN IN SOME TIME. STILL...KEPT EASTERN PIMA AND PINAL JUST
ABOVE FREEZING WITH MOST LOCATIONS IN THE MID TO UPPER 30S. WE
CONTINUE TO WAIT FOR THAT ELUSIVE FIRST FREEZE OF THE SEASON IN TUCSON.
MUCH OF SANTA CRUZ...COCHISE...GRAHAM...AND GREENLEE COUNTIES WILL
EXPERIENCE A HARD FREEZE BY SUNRISE WEDNESDAY.

HEIGHTS AND THICKNESSES RISE QUICKLY WEDNESDAY INTO THURSDAY AS HIGH
PRESSURE ALOFT REGAINS CONTROL OF SOUTHEAST ARIZONA WEATHER. KEPT
AFTERNOON HIGHS JUST BELOW MEX GUIDANCE. GUIDANCE APPEARS TO BE A
LITTLE AGGRESSIVE...AND WE ARE ENTERING THE SHORTEST DAYS OF THE
YEAR. STILL...IT WILL BE A BEAUTIFUL STRETCH OF WEATHER BEFORE BIG
CHANGES COME NEXT WEEKEND.

00Z ECMWF SHOWED SOME CONSISTENCY SHOWING POWERFUL LONGWAVE TROUGH
DEVELOPING OVER THE WESTERN U.S. THIS WEEKEND INTO EARLY NEXT WEEK.
THIS LONGWAVE TROUGH WILL AT SOME POINT TAP A SIGNIFICANT AMOUNT OF
SUBTROPICAL MOISTURE AND EVENTUALLY PROVIDE RAIN AND SNOW TO
SOUTHEAST ARIZONA...THE QUESTION IS EXACTLY WHEN...AND THATS A TOUGH
QUESTION TO ANSWER 5-6 DAYS OUT. A SIGNIFICANT PRECIP EVENT IS
CERTAINLY POSSIBLE...BUT ALL THAT WAS DONE IN THIS PACKAGE WAS
INCREASE POPS SOLIDLY INTO THE CHANCE CATEGORY FOR THE SUNDAY-MONDAY
TIME FRAME. POPS WILL LIKELY BE INCREASED FURTHER...WITH TIMING
DETAILS NAILED DOWN...WITH SUBSEQUENT SHIFTS.

&&

.AVIATION...SKIES WILL CONTINUE TO CLEAR FROM WEST TO EAST TODAY AS
THE STORM SYSTEM THAT BROUGHT MOUNTAIN SNOW CONTINUES TO PUSH INTO
NEW MEXICO. SCATTERED SHOWERS EXPECTED ACROSS COCHISE...NORTHERN
GRAHAM AND NORTHERN GREENLEE COUNTIES THROUGH NOON. NORTH/NORTHWEST
WINDS AT 10-20 KTS WITH HIGHER GUSTS NEAR 25 KTS AT TAF SITES ON
TUESDAY. AVIATION DISCUSSION NOT AMENDED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FOR
     PUBLIC ZONE 19 AND 30 ABOVE 5000 FEET THROUGH NOON TODAY.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Dec 9, 11:16 AM MST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1116 AM MST TUE DEC 9 2008

AZZ019-029>035-101830-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1116 AM MST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

Nearby

Freeze Warnings in Arizona, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.